A family in North Texas is warning parents about potentially dangerous side effects their child experienced after taking Tamiflu.
With the flu epidemic hitting Texas particularly hard, Tamiflu has been in high demand by those looking for relief. When one family in Allen, Texas gave their six-year-old daughter the medication, however, she experienced severe mental side effects.
The parents say the child began hallucinating, and at one point tried to harm herself. Doctors who treated her say the Tamiflu side effects have been documented before, but are extremely rare.
In 2006, the FDA even acknowledged the Tamiflu side effects, which are rarely discussed today as Tamiflu has become more popular. WebMD reported at the time:
The FDA has announced a new warning for the flu drug Tamiflu.
The new warning notes reports of self-injury and delirium in flu patients taking Tamiflu, mainly among children in Japan.
The FDA knows of 103 reported cases — 95 from Japan, five from the U.S., and three from other countries. Sixty of the 103 cases featured delirium with prominent behavioral disturbance such as panic attack, hallucinations, and convulsions; only one of those cases occurred in the U.S.
It’s not known if Tamiflu caused any of those events.
A family in North Texas said a popular flu vaccination left their six-year-old daughter with bizarre and possibly life-threatening side effects.
The family, who asked not to be named by local broadcaster DFW21 News, said they asked their local physician to write a prescription for Tamiflu, an antviral medication designed to treat individuals with the flu.
Shortly after administering the treatment, however, the family from Allen, Texas said that their daughter began exhibiting alarming side effects, including hallucinations and and an attempt, they believe, to hurt herself.
‘The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,’ her father said.
After rushing the small child to the emergency room, a doctor informed them that in very rare cases, nervous system problems – including psychosis – could present itself in Tamiflu patients.
Dr. Glenn Hardesty, with Texas Health Prosper, told DFW21 it’s very rare but can happen.
‘Less than 1 per cent is what’s listed in the data sheet,’ he said. ‘I’ve been in practice 20 years, and I haven’t seen that particular complication.’
Although the reaction is placed on the medicine’s warning list, the parents from Allen said that they wish they were consulted before administering the drug.
‘I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through,’ her father said.
Hardesty advised parents to be thorough in their research before giving their children powerful medication.
‘Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick,’ her father said.
While this year’s epidemic is still shy of the devastating death toll seen in 2014/2015, officials warn the rate of cases is severe, and this season looks set to be the second-worst on record.
The deadly H3N2 virus is now widespread in more than 46 states, and the rate of cases is quadruple that of previous years, and hospitalizations have doubled in the last week as the outbreak reaches its ‘peak’.
Uniquely, this year baby boomers appear to be as vulnerable to the virus as the usual victims – infants and the elderly.
Unveiling the sobering statistics on Friday morning, CDC officials insisted it is not too late to get the flu shot, despite evidence that this year’s vaccine is only 30 per cent effective against H3N2.
Here is video from CBS DFW on the family’s experience.